Hello, all. I see this thread about surviving radiation and thought I'd chime in because I finished radiation a week ago.
I took a lot of notes during summer chemo but didn't during chemoradiation, and my chemo brain seems worse now (after chemo and chemo/rad), so I'm sorry I don't remember exact timing and details.
Summmer chemo was rough (I had to stop Oxaly early due to extreme side effects) but I found Chemo/Rad to be just as challenging in different ways (and mostly from the side effects of the capecatabine). During chemo, I had my off weeks and many of those weeks were pretty normal and I felt ok. But, the capecetabine (sp?) DAILY (weekdays) was terrible. I hated it. I took 3 pills with breakfast and dinner and by the second week, I dreaded it. You are required to EAT in order to take them, but the pills made my stomach hurt and the diarrhea became unpredictable. I found that the less I ate, the less my symptoms. So, I generally ate very little - and mostly bananas, oatmeal, applesauce, and rice. My radiation was mid morning so I took 2 immodiums every morning so I could be confident about getting to radiation without an accident. It worked for a while until the 3rd/4th week when I had to camp out near my oncologist office's bathroom before my follow up appt. and wear a pad on the way, just in case. I lost much more weight during this time than during summer chemo. I had one or two weekends at the start where I felt better on weekends but then, that stopped and I had issues most days (it seemed unpredictable). There was one night where I woke up with diarrhea and nausea (first time real nausea for me - even after a summer of chemo). My Onc stopped the drug (gave me a few days break) after that - but the Rad Onc felt I had done enough of the drugs (I think we paused on Day 20 - of 28 total - and that day was day 24 at that point) and re-starting with 4 days of treatment to go wasn't necessary. I hugged my Rad Onc when he told me I didn't need to take anymore. (I HATE that drug. Not as much as Oxaly but I'll take 48 hours on the 5FU pump every other week over this daily.)
STOMACH PAIN: I thought I'd magically feel better after the drugs stopped, but perhaps due to my lack of nutrition or whatever, I felt terrible for all sorts of reasons (severe stomach pain on Sat, migraine (new to me) on Sunday) on the final weekend. When I was in the teens (in terms of treatment days), I started getting sharp stomach pains a few hours after I ate. I don't know whether it was from the drug or the radiation (the Rad Onc said it was too high to be the radiation), but it was akin to labor pains in terms of pain level. Thankfully, it was brief and happened only after I ate (and I ate as little as possible). I felt it was related to digestion because of how the pain behaved. This pain has stopped a few days after I was done with radiation. I only had pain while pooping one time and that was during diarrhea.
The diarrhea stopped 4 few days after I stopped the drugs - which left me with only a few days of radiation. Then, I had gorgeous BMs - better than even before I was diagnosed.
(So, maybe my "glue poos" - as my family called them - were a symptom of the tumor? I had glue poo for YEARS!)
Experiencing the urgent and unpredictable diarrhea really made me feel for those with LARS. I can only imagine how difficult is must be when it's far worse to have any normal QOL. (Radiation made me stop and consider W&W seriously for the first time.....)
SKIN ISSUES from radiation: I had (and still have) VERY mild discomfort in the skin near my tailbone (where one beam went) but it was never bad and I only knew about it because the Rad Onc team insisted I put cream on it to keep it at bay. The beam points on my hips got a little dry after it was done but nothing really there.
THE BIGGEST (CONSISTENT) THING for me has been the SKIN issues from the capecatabine (I can't spell this to save my life). My Onc PA says mine isn't even that bad compared to others but it's very bothersome (and uncomfortable). I have been religious about the Urea cream (which they recommended). The hands started early but I started wearing cotton gloves to do ANYTHING (esp folding warm laundry or unloading warm dishes from DW as the heat really bothers them) and at night. The hands and feet (red/inflamed) got really bad the weekend before they stopped the drugs. I didn't start using the cream on my feet soon enough (because I didn't have problems with my feet early one) but I guess you should do it early regardless. (Hot showers really aggravated my feet!)
I found two issues with my hands/feet. The numbness/ tingling at the tips of my finger and toe tips is one thing. The other thing is the redness/inflammation/pain. Sometimes I had both. The latter bothers me the most and it's still somewhat of an issue - 2 weeks after stopping the drugs. (Also, the numbness at the finger/toe tips is still around.) They say it will take a good month for that to subside but I also have to remember that I may have Oxaly neuropathy (from summer chemo) playing a part in this. (I had some neuropathy - but it felt different - during my break after chemo.) I also have had - when I lie down at night to sleep - this vibrating feeling - like electricity going up and down my legs. Again, time will tell what all of it is because they SAY the capecatabine hand/foot thing definitely goes away, but the neuropathy takes longer (or doesn't go away). They did point out that the tingling and the redness/inflammation is part of the capecatabine, so we will see. It is frustrating now because I feel pretty good and want to start walking again (to get back in shape should I have surgery) but the walking (friction) aggravates the skin on my feet.
FATIGUE - My team has been surprised by my lack of fatigue, given that's a big one for people. We've decided that I have been feeling fatigue for years (I think, looking back, it was a big symptom for me that I blamed, at the time, on perimenopause and some other exteme stress related to my daughter's health) so I am familiar with this devil so I don't report it as much as others. Feeling tired/bleh is unfortunately normal for me. That said, I did/do feel fatigue though and it is unpredictable. I can feel ok and then, all of a sudden, feel really tired. (Both the drugs and the radiation cause fatigue. I think the drug made me more tired than the radiation). I was like a toddler in the evening - just cranky and out of sorts. It was nice to sleep like a rock through the night (most nights) during radiation after having such sleeping problems while on the summer chemo.
Aches: A week out from finishing, I have aches in my lower back, hips, and upper right thigh. I need to bring this up with them but haven't yet. Sometimes I need to use a heating pad.
I hope this wasn't too long. If I think of anything else or experience anything else, I will come back to add to this. But what I learned now - after chemo and radiation - is that everyone IS different and you can't assume you will have the same experience as someone else. (That is good and bad news given it could be better OR WORSE than others.) But it's good to have this forum so you know what to ask about and look out for.